Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 91, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 27, 1998, 9:31 PM EDT for New Hanover County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 1998, 9:31 PM EDT (01:31 UTC)
- Expired
- May 27, 1998, 10:05 PM EDT
- In force
- 34 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 507 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
537 WUUS1 KILM 280130 RRA SVRILM NCC129-280205- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 931 PM EDT WED MAY 27 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 1005 PM EDT A SEVERE THUNDERSTORM BETWEEN LELAND TO SUPPLY WILL MOVE EAST SOUTHEAST AT 25 MPH...AND WILL PASS ACROSS NEW HANOVER COUNTY FROM MYRTLE GROVE SOUTHWARD. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS. DRH/DCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:11 PM EDT, 20 minutes earlier.
Area forecast discussion, May 27, 9:11 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 911 PM EDT WED MAY 27 1998 MOST FOLKS STILL BUSY SO WILL BE BRIEF. PER TELCO THE SVR THREAT IS OVR IN MHX CWA AS ATMOS HAS BEEN WORKED ON QUITE HARD BY EARLIER SHWRS/TSTMS. 00Z MHX SNDG WAS RELATIVELY STABLE WITH CAPE ONLY ARND 1000J. BEST INSTAB NOW FOCUSING FURTHER S. IT APPEARS SOME MORE SHWRS AND A FEW RUMBLES WILL PASS OVR MHX CWA NEXT FEW HRS THEN MOST OF THE ACTION EXITS CST AFT MIDNGT AS SHRTWV ENERGY GOES BYE BYE. WK BNDRY WILL REMAIN ACRS THE REG OVN. THERE IS A GD CHC FOR FOG/LO CLDS DVLPNG LTR BEC OF ALL THE RAIN AND LGT WNDS. WHERE WNDS ARE N/NE THE FOG HAS THE POTENTIAL TO BE DENSE. THU...DAY PROB STARTS WITH LO CLDS/FOG THEN GETS BTR. RDG ALFT BLDS BACK OVR REG. AS RDG BUILDS OVR TOP OF WK BNDRY IT WILL WKN EVEN MORE. DRIER AIR COMING IN ALFT TOO WILL HELP BRNG SOME SUNSHINE AFTER LO CLDS/FOG DSPT. CWF...NO FLGS. WNDS FAIRLY LGT OVN. DIRECTIONS KLIND OF TRICKY AS CONVECTION HAS PLAYED HAVOC AND EXACT POSITION OF WK BNDRY IS TUFF TO CALL. .MHX...NONE. GATES
In the hours before
Local storm report, May 27, 7:20 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
719 PM EST WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
702 PM BENNETTSVILLE SC .75 INCH HAIL
05/27/98 MARLBORO REPORTED BY WEATHER
SPOTTER AS HE WAS
DRIVING HOME
HOEHLERLocal storm report, May 27, 8:05 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
705 PM EST WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
537 PM ORRUM NC WIND DAMAGE
05/27/98 ROBESON TREES DOWN
POWER LINES DOWN
REPORTED BY COUNTY SHERIFF
DISPATCH
545 PM ORRUM NC 1.00 INCH HAIL
05/27/98 ROBESON REPORTED BY WEATHER SPOTTER
HOEHLERLocal storm report, May 27, 8:19 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
719 PM EST WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
702 PM BENNETTSVILLE SC .75 INCH HAIL
05/27/98 MARLBORO REPORTED BY WEATHER
SPOTTER AS HE WAS
DRIVING HOME
HOEHLERLocal storm report, May 27, 8:51 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
850 PM EST WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
710 PM BENNETTSVILLE SC 1.00 INCH HAIL
05/27/98 MARLBORO SEVERAL TREES DOWN
PONDING OF WATER ON STREETS
REPORTED BY COUNTY SHERIFF
DISPATCH
735 PM FREEMAN NC 1.00 INCH HAIL
05/27/98 COLUMBUS REPORTED BY WEATHER SPOTTER
750 PM BRUNSWICK NC 0.75 INCH HAIL
05/27/98 COLUMBUS REPORTED BY CO-OP OBSERVER
HOEHLERLocal storm report, May 27, 9:05 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
905 PM EDT WED MAY 27 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM ORRUM NC
05/27/98 ROBESON MAJOR DAMAGE 12-15 HOMES
AND MINOR DAMAGE TO 60-70
HOMES -POSSIBLE TORNADO OR
BOW ECHO OR MACROBURSTLocal storm report, May 27, 9:05 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR DAMAGE REPORTS
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
905 PM EDT WED MAY 27 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM ORRUM NC
05/27/98 ROBESON MAJOR DAMAGE 1-2 HOMES
AND MINOR DAMAGE TO 15-20
HOMES DUE TO BOW ECHO
OR MACROBURSTThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:54 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 51 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.